New Jersey, 2021

Damaging Wind in New Jersey, July 14, 2021

July 14, 2021 · NWS OKX · 1 event in 1 county or zone

A stationary boundary along with a weak area of low pressure triggered a severe thunderstorm across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary boundary along with a weak area of low pressure triggered a severe thunderstorm across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 12:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 12:58 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
158 PM EDT Wed Jul 14 2021

.SYNOPSIS...
A warm front lifts north of the region this morning. A weak
surface trough passes across the region this evening. High
pressure over the Western Atlantic will then be in control on
Thursday. A slow moving frontal boundary approaches from the
west on Friday into this weekend. The front is forecast to
slowly move east of the region by early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The warm front is nearing Long Island and southern New York this
morning and is expected to lift to the north later today.

Partly to mostly sunny conditions are expected for much of the
region this afternoon. This will lead to a much warmer day with
temperatures warming well into the 80s except the southeast
coasts where onshore flow may keep readings in the upper 70s.
The usual warmer spots of urban NE NJ and the NYC metro should
reach around 90 degrees for high temperatures. These
temperatures combined with dew points 68 to 72 will lead to heat
indices 91-94 in the warmest spots of the NYC metro and NE NJ.
There may be a few isolated locations that observe a heat index
of 95 this afternoon, but it does not look widespread.

A weak middle level shortwave approaches late in the day. A
surface trough will result as well. The combination of these
features could develop a few showers and thunderstorms late this
afternoon and evening. The lift does not seem too impressive
and the 00z high res models (CAMS) are not showing widespread
coverage. CAPE values 1000- 1500 are indicated by forecast
soundings along with effective shear values around 20-25 kt. One
potential negating factor is a cap around 750-850 mb. Have
limited PoPs to chance late this afternoon and evening given the
expected lower coverage. A severe storm cannot be ruled out
with the main threat damaging winds. SPC has continued with a
marginal risk for much of the region.

The slow movement of the surface trough to the east supports a
slight chance of a shower or thunderstorm, mainly east of the Hudson
River through about 06z. Partly cloudy skies should otherwise
prevail with a slight drop in low level moisture expected once the
trough moves offshore. Lows will be in the upper 60s to lower
70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
There is not much change to the large scale pattern on Thursday,
with a upper ridge over the eastern seaboard and surface high
pressure over the Western Atlantic. There does appear to be a
slight drop of about 1-2 degrees in 850 temperatures compared
to Wednesday. Thursday will be dry with no discernible feature
to support any shower or thunderstorm. It will be warm and humid
with high temperatures in the upper 80s to lower 90s, warmest
in urban NE NJ and the NYC metro. Dew points should start out in
the lower 70s, but mixing in the afternoon could lower them to
67-69. Max heat indices in the afternoon look to fall just short
of 95, except isolated portions of Union County. Trends in
temperatures and dew points will need to be watched as any
increase would bring a more widespread 95- 98 heat index.

Friday will be the warmest day this week as 850 mb temperatures
are progged to range from 18-19C. 500 mb heights also look to
rise to around 590dm. A continuation of SW flow around the
periphery of the surface high and offshore ridge should also
bring dew points in the low to mid 70s. This yields a more
widespread maximum heat index in the middle to upper 90s, with
portions of Urban NE NJ and the NYC metro possibly reaching
around 100. No heat advisory has been issued at this time.
However, if Thursday ends up warmer than current anticipated a
heat advisory would be needed for at least NE NJ, the NYC metro,
and portions of the Lower Hudson Valley and SW CT.

There is a chance of afternoon/evening convection, but with the
main upper trough and frontal boundary well to the west, have
capped PoPs at slight to chance. Some of the 00z models keep any
convection well to the north and west Friday afternoon/evening,
likely due to the high heights nearby and weak shear around 15
kt.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
No significant changes in the long term, with just some minor
adjustments, mainly to POPs. Generally, forecast is close to the
latest NBM guidance.

Friday night, while it should be mostly dry, can not rule out some
leftover showers continuing into the overnight hours. It will
remain mild with lows only in the 70s.

For Saturday, the mid level ridge will be farther offshore and a
deeper mid level trough moves into the local area. A cold front at
the surface will be approaching and eventually moving into the
region towards the latter part of the weekend. 850mb temperatures
are forecast to be near 18 to 19 degrees C Saturday from a model
consensus. The trough moves farther southward into the region
Sunday. The height falls this weekend aloft will allow for
convection to more easily develop and increase in coverage
especially with the cold front moving into the region. 850mb
temperatures lower a few degrees Sunday compared to the previous
day. At the surface, chances of showers and thunderstorms are in the
forecast for the weekend with highest likelihood Saturday afternoon
into Saturday evening and then Sunday afternoon into Sunday evening.
Highs forecast are in the mid 80s to near 90 for Saturday and low to
mid 80s for Sunday. Temperature forecast is of low confidence due to
the increasing amount of showers and thunderstorms expected.
Temperatures could be cooler than forecast depending on the duration
and frequency of shower and thunderstorm activity. See hydro section
for more details this weekend on potential hydrology issues for
possible minor flooding with thunderstorms.

For early next week, the trough axis will be near the local region
and is expected to move east of the region next Tuesday. At the
surface, the cold front is eventually expected to move across Monday
but may linger nearby going into Tuesday. Highs forecast stay mainly
in the 80s with chances of showers Monday but only a slight chance
of showers next Tuesday. Not as much instability is forecast so
thunderstorms for this time period are a slight chance.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A warm front will slowly move north this afternoon. Weak high
pressure builds toward the region Wednesday night.

Conditions are VFR across the metro terminals and should remain
VFR (outside of any showers and thunderstorms) through the TAF
period. Elsewhere, KISP is MVFR, while KGON is LIFR. VFR
conditions should return to KISP by 18Z-19Z, while KGON will
take until around 21 to become VFR. However, there is a low
chance that KGON remains below VFR the rest of the afternoon.

Outlying terminals may come back down to MVFR or lower tonight
(mainly KGON, KHPN, and KSWF) in low stratus and fog, with the
best chances for KGON. This may occur 04Z or later tonight.

There is a chance of showers and thunderstorms late in this
afternoon into the early evening, and mainly from the New York
City terminals, west and north. Local MVFR to IFR conditions are
possible with the showers and thunderstorms.

Light S to SW this afternoon 10 kt or less. Winds then shift to
the W and even NW late tonight into early Thursday morning.
Again, winds will be 10 kt or less, and may even go light and
variable, even in the metro terminals.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Areal coverage and timing of thunderstorms this afternoon
remains somewhat uncertain. Best timing in the city looks to be
between 22z and 02z.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Mainly VFR.
.Friday-Saturday...Mainly VFR. A chance of showers and thunderstorms.
.Sunday-Monday...MVFR/IFR possible in showers and
thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Have issued a marine weather statement for patchy dense fog less
than 1 nm through 14z. There should be some improvement from
west to east as the warm front lifts to the north. Will have to
monitor observations and webcams this morning as some of the fog
could linger across the eastern LI sound and eastern LI bays as
the front may take longest to clear these waters.

Sub-SCA conditions through the weekend with a relatively weak
pressure gradient in place.

&&

.HYDROLOGY...
A few showers and thunderstorms are possible late this afternoon
into this evening. They should be moving relatively quickly with
only minor urban flooding possible.

Showers and thunderstorms are possible this weekend. Training of
cells is possible, plus PWATS near 2 inches point to possible
minor flooding with any thunderstorms.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents at the ocean beaches
on today. There is a low risk of rip currents at the ocean
beaches on Thursday.

&&

.CLIMATE...
The monthly rainfall total for July at Central Park is 8.49
inches. With more than half the month to go, this is already the
7th highest July rainfall of record for the Park.

The all-time record July rainfall for the Park is 11.89 inches,
set in 1889. The monthly record could be in jeopardy later this
month given a unanimous consensus of the latest
GFS/ECMWF/Canadian model long-range ensemble forecasts.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/DS
NEAR TERM...DJ/DS
SHORT TERM...DS
LONG TERM...BC
AVIATION...JP
MARINE...BC/DS
HYDROLOGY...BC/DS
TIDES/COASTAL FLOODING...BC
CLIMATE...
Hazardous weather outlook, Jul 14, 2:37 AM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Wed Jul 14 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-150745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-150745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 14, 2:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service New York NY
339 PM EDT Wed Jul 14 2021

NJZ004-006-104>108-NYZ074-142030-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten Is.)-
339 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTH CENTRAL
BERGEN...ESSEX AND RICHMOND COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Morristown,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Passaic, Bayonne, Plainfield,
Bloomfield, Linden, Orange, Summit, Lyndhurst, Millburn, Rutherford,
Secaucus and Harrison.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 7422 4059 7428 4061 7431 4060 7438
      4061 7445 4063 7442 4067 7440 4066 7442
      4066 7444 4065 7445 4067 7446 4072 7439
      4075 7436 4076 7438 4079 7437 4082 7433
      4086 7433 4087 7406 4060 7405 4059 7421
TIME...MOT...LOC 1939Z 264DEG 21KT 4076 7449

MW

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 14, 3:00 PM EST
Where
Union County, Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.720, -74.370

Reports of wires down in Summit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974463.